Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 38, NWS Houston/Galveston, TX

July 11, 20127 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 11, 2012, 8:04 AM CDT for 7 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 8:04 AM CDT (13:04 UTC)
Expired
Jul 11, 2012, 11:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 121 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

099 
WGUS54 KHGX 111304
FFWHGX
TXC015-089-185-201-339-473-477-111600-
/O.NEW.KHGX.FF.W.0038.120711T1304Z-120711T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
804 AM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN GRIMES COUNTY IN SOUTHEAST TEXAS...
  NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  WESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTHEASTERN COLORADO COUNTY IN SOUTHEAST TEXAS...
  WALLER COUNTY IN SOUTHEAST TEXAS...
  AUSTIN COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1100 AM CDT

* AT 748 AM CDT...DOPPLER RADAR CONTINUES TO SHOW TRAINING 
  HEAVY RAINFALL ACROSS THE THE WARNED AREA. RADAR ESTIMATES 1 TO 4 
  INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS WITH THE HEAVIEST 
  IN WALLER COUNTY WHERE THERE IS ONGOING STREET FLOODING IN THE 
  PRAIRIE VIEW AREA. THE GROUND IS BECOMING SATURATED FROM THIS 
  AND FROM RAINFALL FROM PAST DAYS. RAINFALL RATES OF 1 TO 3 INCHES 
  PER HOUR ARE OCCURRING AND ADDITIONAL HEAVY RAIN WILL QUICKLY 
  RUNOFF TO PRODUCE FLASH FLOODING AND STREET FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRENHAM...KATY...JERSEY VILLAGE...TOMBALL...HEMPSTEAD...SEALY...
  PRAIRIE VIEW...BELLVILLE...BROOKSHIRE...PINEHURST...WALLER...
  MAGNOLIA...SAN FELIPE...PINE ISLAND...MONTGOMERY...PATTISON...
  STAGECOACH AND TODD MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3030 9650 3037 9615 3036 9615 3033 9616
      3037 9614 3047 9561 2997 9549 2965 9556
      2979 9582 2974 9625 2999 9654

$$
2 follow-up statements
324 
WGUS74 KHGX 111515
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED JUL 11 2012

TXC015-089-185-201-339-473-477-111600-
/O.CON.KHGX.FF.W.0038.000000T0000Z-120711T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON TX-GRIMES TX-HARRIS TX-MONTGOMERY TX-COLORADO TX-
WALLER TX-AUSTIN TX-
1015 AM CDT WED JUL 11 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
WASHINGTON...SOUTHERN GRIMES...NORTHWESTERN HARRIS...WESTERN
MONTGOMERY...EXTREME NORTHEASTERN COLORADO...WALLER AND AUSTIN
COUNTIES...

AT 1008 AM CDT...LIGHT TO MODERATE RAIN IS OCCURRING...WITH A FEW 
EMBEDDED HEAVY DOWNPOURS. STREET FLOODING IS BEING REPORTED IN 
WALLER AND BRENHAM. AUSTIN COUNTY SHERIFF REPORTS SEVERAL FLOODED 
ROADS ACROSS THE NORTHERN PART OF THE COUNTY. ALTHOUGH RAINFALL 
RATES HAVE SUBSIDED FROM EARLIER LEVELS THE GROUND IS SATURATES. 
THIS ADDITIONAL RAIN EVEN THOUGH MOSTLY LIGHT TO MODERATE WILL STILL 
RUNOFF AND CONTRIBUTE TO ONGOING FLOODING. PORTIONS OF THIS WARNING 
MAY NEED TO BE EXTENDED. DO NOT DRIVE INTO FLOODED ROADS!

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRENHAM...KATY...JERSEY VILLAGE...TOMBALL...HEMPSTEAD...SEALY...
PRAIRIE VIEW...BELLVILLE...BROOKSHIRE...PINEHURST...WALLER...
MAGNOLIA...SAN FELIPE...PINE ISLAND...MONTGOMERY...PATTISON...
STAGECOACH AND TODD MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3030 9650 3037 9615 3036 9615 3033 9616
      3037 9614 3047 9561 2997 9549 2965 9556
      2979 9582 2974 9625 2999 9654

$$
545 
WGUS74 KHGX 111605
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1105 AM CDT WED JUL 11 2012

TXC201-477-015-473-185-089-339-111610-
/O.EXP.KHGX.FF.W.0038.000000T0000Z-120711T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON TX-GRIMES TX-HARRIS TX-MONTGOMERY TX-COLORADO TX-
BRAZOS TX-WALLER TX-AUSTIN TX-
1105 AM CDT WED JUL 11 2012

...THE FLASH FLOOD WARNING FOR WASHINGTON...SOUTHERN GRIMES...
NORTHWESTERN HARRIS...WESTERN MONTGOMERY...EXTREME NORTHEASTERN
COLORADO...EXTREME SOUTHEASTERN BRAZOS...WALLER AND AUSTIN
COUNTIES HAS EXPIRED...

THE RAINFALL HAS TEMPORARILY ENDED ACROSS A GOOD PART OF THE 
WARNING AREA AND ONLY LIGHT RAIN CURRENTLY REMAINS ACROSS THE 
OTHER PARTS. THIS SHOULD ALLOW FOR STREET FLOODING TO GRADUALLY 
DRAIN. IN THE MEANTIME...DO NOT DRIVE ACROSS FLOODED ROADS!

WE ARE CURRENTLY MONITORING ADDITIONAL DEVELOPMENT BOTH NORTH AND 
SOUTH OF THE REGION. IT WILL NOT TAKE MUCH FOR THIS AREA TO FLOOD 
ONCE AGAIN...EVEN WITH MODERATE RAINFALL. SO...ADDITIONAL WARNINGS 
REMAIN A POSSIBILITY TODAY.

LAT...LON 3030 9650 3037 9615 3036 9615 3033 9616
      3037 9614 3047 9561 2997 9549 2965 9556
      2979 9582 2974 9625 2999 9654

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:46 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 11, 6:46 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
646 AM CDT WED JUL 11 2012

.DISCUSSION...
EXPANDED FF WATCH FURTHER INLAND AND EXTENDED THRU THE DAY.
TRAINING BANDS LOOK TO BE DEVELOPING FURTHER INLAND AND IF THE
NAM12 IS ONTO THINGS (WHICH IT APPEARS TO HAVE INITIALIZED
WELL...WILL REALLY NEED TO WATCH THE HOUSTON METRO AREA AND
SURROUNDING COUNTIES WITHIN THE NEXT 4-6 HOURS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  73  90  73  89 /  70  40  50  30  40
HOUSTON (IAH)              87  74  90  73  91 /  90  40  50  30  40
GALVESTON (GLS)            88  78  88  78  88 /  90  40  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&

DISCUSSION...99
Hazardous weather outlook, Jul 11, 6:55 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 AM CDT WED JUL 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
655 AM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH FOR MOST OF SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL WILL BE POSSIBLE TODAY AS DEEP MOISTURE ACROSS
SOUTHEAST TEXAS COMBINES WITH A WEAK UPPER LEVEL DISTURBANCE. SOME
AREAS NEAR THE COAST HAVE ALREADY RECEIVED 6 TO 8 INCHES OF
RAINFALL THIS MORNING AND THE POTENTIAL EXISTS FOR AN ADDITIONAL
HEAVY RAINFALL. AN ADDITIONAL LOCALIZED TO 4 TO 6 INCH AMOUNTS ARE
POSSIBLE WHERE TRAINING HEAVY RAINFALL SETS UP. A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF SOUTHEAST TEXAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
THE END OF THE WEEK. COVERAGE WILL BEING TO DECREASE OVER THE
WEEKEND AS MOISTURE DECREASES SLIGHTLY AND UPPER LEVEL RIDGING
BEGINS TO BUILD BACK ACROSS THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR POTENTIAL FLOODING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
Jul 11, 4:02 AM CDTFlash Flood WarningHGXBrazoria, Matagorda118 min
Jul 11, 4:21 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Jul 11, 4:41 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 15 more64 hr
Jul 11, 4:49 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton116 min
Jul 11, 4:56 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 11, 5:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton2 hr
Jul 11, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Harris, Montgomery, Waller, Washington118 min
Jul 11, 6:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more2 hr
Jul 11, 6:29 AM CDTRiver Flood WarningHGXMatagorda, Wharton62 hr
Jul 11, 7:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 7:36 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 11, 10:06 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr
Jul 11, 12:19 PM CDTSpecial Weather StatementHGXJackson, Matagorda, Wharton41 min
Jul 11, 12:59 PM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXHarris6 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.